Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 80, NWS Buffalo, NY

August 1, 2021

NWS Buffalo, NY issued this special marine warning at Aug 1, 2021, 6:20 PM EDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 6:20 PM EDT (22:20 UTC)
Expired
Aug 1, 2021, 7:45 PM EDT
In force
85 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

662 
WHUS51 KBUF 012220
SMWBUF
LEZ040-041-061-012345-
/O.NEW.KBUF.MA.W.0080.210801T2220Z-210801T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
620 PM EDT Sun Aug 1 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Erie from Buffalo to Van Buren Point...

* Until 745 PM EDT.

* At 618 PM EDT, a broken line of showers and thunderstorms 
  producing waterspouts were located along a line extending from 
  west of Erie Basin Marina to 15 nm north of Van Buren Point to 21 
  nm northwest of Dunkirk, moving southeast at 25 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Van Buren Point, Small Boat Harbor, Lake Erie Beach, Grand Island,
  Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Wanakah,
  Lewiston, Dunkirk, Athol Springs, Bayview and Sunset Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4255 7966 4283 7893 4295 7891 4299 7902
      4306 7900 4306 7895 4302 7890 4300 7894
      4302 7889 4305 7889 4310 7906 4319 7905
      4318 7899 4311 7901 4304 7883 4298 7888
      4276 7882 4267 7901 4253 7912 4238 7944
TIME...MOT...LOC 2218Z 293DEG 25KT 4291 7891 4272 7949 4268 7974 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

JJR
3 follow-up statements
178 
FZUS71 KBUF 012244
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
644 PM EDT Sun Aug 1 2021

LEZ040-041-061-012345-
/O.CON.KBUF.MA.W.0080.000000T0000Z-210801T2345Z/
644 PM EDT Sun Aug 1 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 PM EDT...

For the following areas...
  Lake Erie from Buffalo to Van Buren Point...

At 642 PM EDT, severe thunderstorms producing waterspouts were
located along a line extending from near Small Boat Harbor to 10 nm
northwest of Sunset Bay to 12 nm northwest of Van Buren Point, moving
southeast at 25 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Marine weather spotter.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Wanakah,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Dunkirk, Athol
Springs, Bayview and Sunset Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4255 7966 4283 7893 4290 7890 4289 7885
      4276 7882 4267 7901 4253 7912 4246 7932
      4238 7944
TIME...MOT...LOC 2242Z 293DEG 25KT 4286 7876 4267 7934 4263 7959 

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

JJR
129 
FZUS71 KBUF 012313
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
713 PM EDT Sun Aug 1 2021

LEZ040-041-061-012345-
/O.CON.KBUF.MA.W.0080.000000T0000Z-210801T2345Z/
713 PM EDT Sun Aug 1 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 PM EDT...

For the following areas...
  Lake Erie from Buffalo to Van Buren Point...

At 712 PM EDT, showers and thunderstorms producing waterspouts were 
located along a line extending from Bayview to near Lake Erie Beach 
to near Sunset Bay to 7 nm southeast of Dunkirk, moving east at 25 
knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Marine weather spotter.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Wanakah,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Dunkirk, Athol
Springs, Bayview and Sunset Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4255 7966 4283 7893 4290 7890 4289 7885
      4276 7882 4267 7901 4253 7912 4246 7932
      4238 7944
TIME...MOT...LOC 2312Z 285DEG 23KT 4276 7884 4265 7903 4251 7909 4237
7925

WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS

$$

JJR
399 
FZUS71 KBUF 012344
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
744 PM EDT Sun Aug 1 2021

LEZ040-041-061-012353-
/O.EXP.KBUF.MA.W.0080.000000T0000Z-210801T2345Z/
744 PM EDT Sun Aug 1 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 745 PM EDT...

The affected areas were... 
  Lake Erie from Buffalo to Van Buren Point...

The showers and thunderstorms that prompted the warning have 
weakened and mostly moved over land, and no longer pose a 
significant threat to boaters, therefore the warning will be allowed 
to expire.

LAT...LON 4255 7966 4283 7893 4290 7890 4289 7885
      4276 7882 4267 7901 4253 7912 4246 7932
      4238 7944
TIME...MOT...LOC 2343Z 293DEG 25KT 4269 7862 4258 7881 4244 7887 4230
7903

$$

JJR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 1, 5:55 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 1, 5:55 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
555 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A cold front and area of low pressure will exit the region this
evening with occasional showers and scattered thunderstorms. A
few storms may contain locally heavy downpours and gusty winds.
Scattered showers will linger tonight before high pressure
builds into the eastern Great Lakes Monday, bringing a return to
dry weather that will last much of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Water vapor imagery shows a well-defined shortwave trough tracking
southward across Southern Ontario. Primary cold front has made it
through our region. Clusters of convection are east of the shortwave
trough from Genesee Valley to the North Country. Mainly heavy
downpours with these storms. Strong convection also shifting
southeast off Long Point Ontario closer to the shortwave trough.
Showers and a few thunderstorms remain possible across the region
through the early evening as the shortwave trough moves overhead.
Some gusty winds and pea size hail are possible. Also with colder
temps aloft, have seen signs of waterspouts trying to develop on
both Lake Erie and Lake Ontario. Per ICWR model output this will
continue to be hazard through this evening especially where showers
and low-level convergence persist.

Rest of tonight, the shortwave trough tracks overhead and exits to
the east by Monday morning. Cold air advection in northwest flow and
lingering moisture will provide additional support for scattered
showers south and southeast of the Lakes. Low temperatures in the
mid 50s tonight.

Only a few showers will be leftover across north central NY Monday
morning. Dry conditions expected across the region for the remainder
of the day. Cool with highs in the low to mid 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Monday night through Tuesday night will be characterized by fair and
dry weather as surface-based ridging drifts eastward across our
region...with temperatures and humidity levels also remaining quite
comfortable. Lows Monday night will range from the upper 40s across
interior portions of the Southern Tier/North Country to the mid-
upper 50s along the lakeshores of far western New York...with
widespread highs in the mid to upper 70s then following for
Tuesday...and lows in the mid-upper 50s expected for Tuesday night.

On Wednesday the surface ridge will slide off to our east...while
broad upper level troughing will be in place aloft...extending from
Southern Canada to some semblance of a weak upper low over the Ohio
Valley. With continued slow warming/moistening of our airmass and
daytime heating...a few isolated to widely scattered showers and
storms cannot be ruled out across far interior sections during the
afternoon and early evening...with any such activity then quickly
fading after sunset. Otherwise fair dry weather will continue to
prevail...with highs Wednesday near 80...and lows Wednesday night in
the upper 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
During this period...the modest upper level low over the Ohio Valley
will weaken and lift out across New York State and New England
through Friday...with a general zonal flow aloft then becoming
established across our region next weekend. Meanwhile at the
surface...high pressure will be anchored over the western Atlantic.
Coupled together...all this will allow for a gradual but steady
influx of increasingly warmer and more humid air into our region...
with daytime highs climbing to the mid-upper 80s in most locations
by late next weekend...and nighttime lows rising into the mid to
upper 60s.

With respect to precipitation chances...weak impulses circulating
through the larger-scale flow aloft will combine with the slowly
building warmth and humidity to yield the potential for some widely
scattered to scattered showers/storms each day...with these primarily
coming each afternoon/early evening in tandem with peak heating.
This stated...much of the time still appears likely to remain rain
free.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Scattered showers and a few thunderstorms remain possible into the
early evening however severity looks low. A brief period of MVFR/IFR
is possible though. A mix of VFR/MVFR ceilings expected into this
evening as northwest flow becomes prevailing behind departing
surface low.

Upslope flow, moisture and lake enhancement will keep MVFR ceilings
overnight with IFR ceilings across the higher terrain. Drier air
moves into the region Monday and prevailing VFR conditions expected
at the TAF sites after 15z.

Outlook...

Monday night through Tuesday night...VFR.
Wednesday through Thursday night...Mainly VFR. Afternoon showers and
storms possible.

&&

.MARINE...
Scattered showers and some thunderstorms are possible this evening.
Conditions are favorable for waterspouts through the evening as
cooler air aloft moves over the eastern Great Lakes, steepening low
level lapse rates and allowing lake induced equilibrium levels to
rise to around 30K feet. Funnel clouds and waterspouts have already
been reported at times since late this morning.

Northwest winds will increase tonight through Monday morning in the
wake of a departing low pressure system and cold front, resulting in
choppy conditions along the south shore of Lake Ontario.and
eventually along shoreline of Lake Erie toward Dunkirk and Ripley.
Winds and waves should remain just below Small Craft Advisory
levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK/JLA
NEAR TERM...HSK/JLA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...HSK/JLA
MARINE...Hitchcock/HSK/JLA
Hazardous weather outlook, Aug 1, 1:47 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
147 PM EDT Sun Aug 1 2021

NYZ001>008-010>014-019>021-085-021800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-021800-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

There is a chance of waterspouts on Lake Erie and Lake Ontario this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-021800-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-021800-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
147 PM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 1, 1:38 PM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
138 PM EDT Sun Aug 1 2021

NYZ021-011900-
Allegany-
138 PM EDT Sun Aug 1 2021

...HEAVY RAIN DIMINISHING ACROSS SOUTHERN ALLEGANY COUNTY...

Locally heavy rainfall from thunderstorms early this afternoon is
tapering off across southern Allegany County, replaced by areas of
light to moderate rain.

Thunderstorms produced local rainfall amounts of around 2 inches
along a narrow corridor from Genesee and Bolivar to southwest of
Wellsville. This will result in high water this afternoon along
small streams and in poor drainage areas. Motorists should be alert
for standing water on roads.

LAT...LON 4200 7830 4210 7831 4217 7774 4200 7775

Hitchcock
Special weather statement, Aug 1, 3:24 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
324 PM EDT Sun Aug 1 2021

NYZ007-008-012045-
Jefferson-Lewis-
324 PM EDT Sun Aug 1 2021

...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CENTRAL
JEFFERSON AND NORTHERN LEWIS COUNTIES...

At 319 PM EDT, thunderstorms were clustered near Watertown and
the Fort Drum area, moving east at 25 mph.

Torrential rainfall from these storms will produce poor drainage
flooding and ponding of water in low lying areas. If driving through
these storms, visibilities will be reduced to near half a mile or
less.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings, Adams Center, Henderson Harbor, Barnes
Corners, Denmark, New Bremen, Sackets Harbor, Henderson, Black River,
Smithville, Philadelphia and Rodman.

This includes Interstate 81 between exits 41 and 48.

Do not drive your vehicle through flooded roadways.

LAT...LON 4375 7588 4392 7649 4396 7644 4396 7638
      4395 7634 4400 7635 4411 7604 4425 7552
      4410 7517 4381 7513
TIME...MOT...LOC 1919Z 267DEG 21KT 4397 7576

Thomas
Special weather statement, Aug 1, 5:14 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
514 PM EDT Sun Aug 1 2021

NYZ003-014-012200-
Ontario-Monroe-
514 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND
NORTHWESTERN ONTARIO COUNTIES...

At 512 PM EDT, a thunderstorm with torrential downpours was
located over Victor, or 7 miles south of Fairport, moving southeast
at 20 mph. Ponding of water on low lying areas is possible
with this storm.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Canandaigua, Victor, Bloomfield, Farmington, Mendon, East Bloomfield,
Manchester, Shortsville, Cheshire, Fishers, Cottage City and Holcomb.

This includes Interstate 90 between exits 45 and 44.

Do not drive your vehicle through flooded roadways.

LAT...LON 4298 7754 4306 7744 4294 7715 4284 7716
      4279 7730
TIME...MOT...LOC 2112Z 304DEG 17KT 4300 7746

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:30 AM EDTSpecial Weather StatementBUFErie45 min
Aug 1, 9:55 AM EDTSpecial Weather StatementBUFLivingston35 min
Aug 1, 10:08 AM EDTSpecial Weather StatementBUFChautauqua37 min
Aug 1, 10:11 AM EDTSpecial Weather StatementBUFWyoming34 min
Aug 1, 10:44 AM EDTSpecial Weather StatementBUFChautauqua46 min
Aug 1, 10:47 AM EDTSpecial Weather StatementBUFAllegany43 min
Aug 1, 11:14 AM EDTSpecial Weather StatementBUFLewis46 min
Aug 1, 11:33 AM EDTSpecial Weather StatementBUFCattaraugus42 min
Aug 1, 12:07 PM EDTSpecial Marine WarningBUF83 min
Aug 1, 12:18 PM EDTSpecial Weather StatementBUFAllegany42 min
Aug 1, 12:42 PM EDTSevere Thunderstorm WarningBUFAllegany48 min
Aug 1, 1:38 PM EDTSpecial Weather StatementBUFAllegany82 min
Aug 1, 3:24 PM EDTSpecial Weather StatementBUFJefferson81 min
Aug 1, 5:14 PM EDTSpecial Weather StatementBUFOntario46 min
Aug 1, 5:34 PM EDTSpecial Marine WarningBUF116 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.